Montana, 2010Hail and Damaging Winds in Montana, August 9, 2010
August 9, 2010 · NWS GGW · 3 events in 3 counties and zones
This severe weather episode affected areas south of the Missouri River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This severe weather episode affected areas south of the Missouri River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 9, 2:04 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 9, 2:04 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
304 PM MDT MON AUG 9 2010
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
THUNDERSTORMS DEVELOPING OVER THE NORTHERN ROCKIES AND SPREADING
NORTHEAST ARE ASSOCIATED WITH THE VORT MAX/SHORT WAVE EVIDENT IN
THE WATER VAPOR IMAGERY AND 500 MB FIELD.
MAJORITY OF THE FOCUS FOR THE SHORT TERM FORECAST WILL BE WITH
TONIGHTS STORM SYSTEM PROGGED TO SPREAD THROUGH EASTERN MONTANA
THROUGH THE EVENING AND OVERNIGHT HOURS. MODIFIED THESE GRIDS TO
TRY AND SHOW AN APPROACHING AND DEPARTING GRADIENT OF POPS GRIDS
AS THE SYSTEM MOVES THROUGH THE AREA BY TUESDAY MORNING. DETAILS
FOR SEVERE WEATHER NOT EXACTLY ALIGNED...AS CERTAIN AREAS NEED
DIFFERENT SEVERE WEATHER WORDING THAN OTHER AREAS. BETWEEN THE
WEATHER GRIDS AND THE HWO...TRIED TO EXPLAIN THIS.
TUESDAY THROUGH WEDNESDAY...LIMITED CHANCES FOR PRECIP ACROSS MOST
OF THE CWA AS THE NEXT SYSTEM SETS UP TO IMPACT NE MONTANA BY THE
END OF THE SHORT TERM FORECAST. BMICKELSON
PREVIOUS SHORT TERM DISCUSSION...A WEST COAST UPPER
TROUGH AND AN UPPER RIDGE OVER THE CENTRAL PLAINS WILL BACK FLOW
ALOFT OVER EASTERN MONTANA TO THE SOUTHWEST TODAY. THIS WILL
DIRECT MORE MOIST AND UNSTABLE AIR INTO THE REGION. IN
ADDITION...A LEE SURFACE TROUGH OVER THE FORECAST AREA WILL
GENERATE SOUTHEASTERLY WINDS WHICH WILL PULL IN SURFACE MOISTURE
TO SEND DEW-POINTS INTO THE UPPER 50S IN THE EASTERN ZONES.
AFTERNOON DISTURBANCES/SHORTWAVES IN THE UPPER FLOW AND A
FLUCTUATING FRONTAL BOUNDARY NEAR PEAK HEATING SHOULD BE ENOUGH TO
SET OFF ANOTHER ROUND OF THUNDERSTORMS INTO THE EVENING. ALTHOUGH
INSTABILITY IS MODERATE...AN INVERTED-V SOUNDING PROFILE SUGGESTS
STRONG WIND GUSTS ASSOCIATED WITH ANY DEVELOPING STORMS...WHICH
COULD PUSH THEM INTO THE SEVERE CATEGORY. THESE CONDITIONS HAVE
PROMPTED THE STORM PREDICTION CENTER TO INCLUDE ALL BUT OUR
WESTERN COUNTIES IN THE SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
THEIR CONVECTIVE OUTLOOK FOR THIS AFTERNOON AND EVENING.
THUNDERSTORMS WITH DIMINISHING CONVECTIVE STRENGTH SHOULD LAST
PAST MIDNIGHT AND INTO TUESDAY MORNING AS THEY MOVE INTO CANADA
AND NORTH DAKOTA.
TUESDAY/WEDNESDAY...AFTER THE WAVE MOVES TOTALLY OUT OF THE
AREA...UPPER FLOW VEERS TO THE WEST FOR SLIGHT RIDGING. IN
ADDITION A SURFACE HIGH SLIDES OVER THE AREA FOR A RETURN TO WARM
AND GENERALLY DRY CONDITIONS. HOWEVER WILL MAINTAIN A SLIGHT
CHANCE FOR DIURNALLY DRIVEN POPS. SCT
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
DPROG/DT FUNCTION FOR THE GFS WAS SHOWING THAT THE CLOSED UPPER LOW
OVER THE PACIFIC NORTHWEST ON THURSDAY MORNING HAS BEEN MOVING EAST
WITH EACH RUN. THE 1000-500 MB THICKNESS FIELD WAS FOLLOWING THIS
TREND AS WELL. THUS COOLER TEMPERATURES WOULD RESULT FROM EARLIER
THINKING. THE LATEST 12Z ECMWF ALSO FOLLOWS THIS TREND SO HAVE
DECREASED TEMPS INTO THE 80S IN MOST AREAS WITH THE EXCEPTION BEING
THE AREA ALONG AND SOUTHEAST OF THE YELLOWSTONE RIVER.
WITH THE ABOVE MODEL CHANGES...POPS WERE ADJUSTED. THEY WERE
INCREASED WEDNESDAY NIGHT THEN AGAIN THURSDAY NIGHT AND FRIDAY.
JAMBA
PREVIOUS DISCUSSION...
A PATTERN CHANGE IS COMING UP LATER THIS WEEK WITH A TROF REPLACING
A RIDGE OVER CENTRAL CANADA. MODELS COMING AROUND TO SIMILAR IDEA
WITH THE RESULTING COOLER WEATHER INTO THE WEEKEND BRINGING A HINT
OF AUTUMN TO THE NORTHERN PLAINS.
THURSDAY AND FRIDAY...THE FIRST PORTION OF THE EXTENDED FORECAST
HAS THE STRONGLY ROOTED RIDGE OVER THE CENTRAL US EBBING AWAY TO A
LONG WAVE TROUGH OVER THE WESTERN STATES. THE LONG WAVE TROUGH
WILL PUSH THE RIDGE FURTHER EAST INTO THE CENTRAL PLAINS AND THE
MISSISSIPPI RIVER VALLEY...MEANWHILE A SHORT WAVE TROUGH MOVING
THROUGH SOUTHERN CANADA WILL SEND A COLD FRONT DOWN INTO THE
NORTHERN PLAINS. COOLER AIR WILL SLIDE INTO THE AREA THURSDAY
NIGHT RESULTING A NOTICEABLE DROP IN HIGH TEMPS FOR FRIDAY. SHOWER
AND THUNDERSTORM ACTIVITY IS POSSIBLE AHEAD OF THIS SYSTEM...CHANCES
WILL INCREASE ESPECIALLY ACROSS NORTHERN ZONES ON FRIDAY TAPERING
OFF DURING THE OVERNIGHT HOURS. AES
SATURDAY THROUGH MONDAY...NORTHWEST FLOW CONTINUES WITH ANOTHER
SHORTWAVE SLIDING ACROSS CENTRAL CANADA ON SUNDAY. ECMWF FURTHER
WEST WITH THE WAVE THEN THE GFS AND HAS A LITTLE MORE MOISTURE
WITH BACKDOOR FRONT SUNDAY AFTERNOON. SPLIT THE DIFFERENCE BY
ADDING LOW POPS ALONG THE CANADIAN BORDER. TEMPERATURES WILL
REMAIN ON THE COOL SIDE...JUST BELOW NORMAL...INTO EARLY NEXT
WEEK. EBERT
&&
.AVIATION...
VFR CONDITIONS WILL FALL BELOW THIS LEVEL AT TIMES TONIGHT IN
AREAS WHERE STRONG TO POSSIBLY SEVERE THUNDERSTORMS OCCUR. THE
BEST CHANCES OF THIS HAPPENING ARE IN THE EASTERN AREAS WHERE
BRIEF HEAVY RAIN WOULD BE THE GREATEST INGREDIENT IN LOWERING
CONDITIONS. CONDITIONS ARE EXPECTED TO IMPROVE TUESDAY AS THE
SYSTEM QUICKLY MOVES OFF TO THE NORTHEAST.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 9, 2:14 PM MST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MDT MON AUG 9 2010
MTZ016-017-021>027-059>061-102115-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
314 PM MDT MON AUG 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE AREA TONIGHT AND THROUGH THE OVERNIGHT HOURS.
SOME OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-062-102115-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-EASTERN ROOSEVELT-
314 PM MDT MON AUG 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE AREA TONIGHT AND THROUGH THE OVERNIGHT HOURS.
SOME OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.
IN ADDITION TO THE GENERAL THREAT FOR SEVERE THUNDERSTORMS...THIS
AREA HAS A GREATER POTENTIAL TO RECEIVE LOCALLY HEAVY RAINFALL AS
THE STORMS MOVE NORTH AND EAST THROUGH THE REGION LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Petroleum
- When
- August 9, 4:30 PM MST
- Where
- Petroleum County, 5 mi S of Flatwillow
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.758, -108.400
Around 70 mph wind blew over a large wooden shed and pushed it 500 feet away from it's foundation. The shed was 48 feet x 18 feet. It was 50 years old but still in good shape and was of solid construction.
Hail, Dawson
- When
- August 9, 10:00 PM MST
- Where
- Dawson County, 7 mi SW of Richey
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.578, -105.176
Mixed in mostly with quarter size hail.
Thunderstorm Wind, McCone
- When
- August 9, 10:15 PM MST
- Where
- McCone County, Brockway
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.300, -105.770
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kentucky, August 9 to 15, 201049 injured · 22 events
- Flooding in Iowa, August 9 to 24, 2010$4.5 million · 17 events
- Flash Flooding and Heavy Rain in Iowa, August 9 to 10, 2010$1.3 million · 16 events
- Excessive Heat in Illinois, August 9 to 15, 201010 injured · 19 events
- Hail and Damaging Winds in North Dakota, August 9, 2010$305,000 · 1.75 in hail · 17 events
- Flood in Iowa, August 9 to 14, 2010$500,000 · 1 event
- Flood in Iowa, August 9 to 15, 2010$250,000 · 1 event
- Flood in Missouri, August 9 to 15, 2010$250,000 · 1 event
- Damaging Wind in Maine, August 9, 20106 injured · 50 kt wind · 1 event
- Hail and Damaging Wind in Colorado, August 9, 2010$80,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Wisconsin, August 9, 2010$55,000 · 60 kt wind · 6 events
- Excessive Heat in Illinois, August 9 to 14, 201035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247036, 247043, 247045.